Sore throat. Chemo or cancer?: Ladies, I think I... - My Ovacome

My Ovacome
13,309 members15,963 posts

Sore throat. Chemo or cancer?

Lottie44
Lottie44

Ladies, I think I’m going a bit crazy. My aches & pains have more of less disappeared so I think they might have been a side effect of the chemo. My last chemo was 9 days ago. I’ve had a sore throat & mouth ulcers for a few days & my voice is sounding croaky. I also feel as if I have a lump in my throat. Worrying now as these are all signs of throat cancer. Did anyone have these as side effects of carbo/taxol & if so how long do they last? I’m worrying that I might have another cancer that I don’t know about.

14 Replies
oldestnewest

Aw bless you worrying like that x I had a sore mouth although I never actually got ulcers and hoarse voice is also a side effect of chemo x have you got a temperature?

Mention it to your CNS or oncologist next time you see them but if you have a temp I’d ring the hotline number x

Im sure it’s just side effects but mention it if your worrying x

Lottie44
Lottie44
in reply to BeeWild

Thanks BeeWild. I don’t have a temperature but will be keeping an eye on it x

Oh Lottie44 sorry to hear you are worried. I would think its the chemo and heat/dust. Lots of fluids...it will pass xx

Lottie44
Lottie44
in reply to Lyndy

Thanks Lyndy. Hopefully the next few days will see it improve or go completely x

Hi Lottie,

Try not to worry as the chemo will still be in your system after 9 days so you’ll still be subject to the usual side effects such as sore gums/mouth, and general tenderness of any soft tissue areas. As it was your last chemo then the effects are cumulative (so my oncologist told me) so now is when you’ll probably be feeling more tired, run down and generally quite rubbish. The lump in your throat could be a swollen gland but best to ring your CNS or GP to have it checked out if it doesn’t go away.

I fully sympathise with you as I’ve had cycle 5 of carbo/taxol one week ago so nearly at the end and like you am thinking every twinge, pain, niggle is the OC returning 😬 but I’m certain now that it’s still just healing after the big op (I believe that can take many many months) and have learnt that it usually goes away so is likely nothing to worry about.

Take care and well done for getting to the end of chemo! Big hugs, 💖

Liz Xx

Lottie44
Lottie44
in reply to Lizz49

Thanks Liz. Sometimes you just need someone to remind you that not every ache & pain means cancer! I was counting down the days to the last chemo & now it’s happened I feel cast adrift & my end of treatment appointment isn’t until August. After my 4th & 5th chemo I had aches & pains, especially around my ribs, and a sore tongue & my oncologist told me if was the chemo but as soon as it happens again my mind starts thinking “but what if?”. It’s exhausting all this thinking!!

Good luck for your last treatment. The finishing line is in sight 🏆🏆

Me too Lottie,

I’m just on Paclitaxel (2nd line) and get the sore mouth/throat - and chemo is cumulative and stays in your body. Do keep monitoring your temperature though, especially BEFORE paracetamol- it’s easy to forget so sorry if everyone is nagging you about that. There are so many minor side-effects it’s easy to think it’s something else - or to attribute everything to chemo ( I finally discovered that my joint pain was actually early onset osteoarthritis!), you do need to monitor things, you aren’t being paranoid (well, maybe just a little bit!).

Do you keep a cancer diary? I find it helpful to note everything down on a daily basis, so have evidence of when things started and what I was taking at that time - and what helps it go away. My diary also covers exercise and progress - and even what I’m passing (got fed up of being asked and not being able to remember when I last passed!).

My diary may sound excessive but it makes me feel like I am in control of my life - and the cancer.

Keep monitoring but don’t jump to the ‘worst case’ scenario - there is a much less harmful alternative possible.

Good Luck,

Iris xx

Lottie44
Lottie44
in reply to Irisisme

Thanks Iris. I think the diary sounds like a fantastic idea. It would help me focus on what’s really going on instead of imagining all sorts of things. Good luck with the rest of your treatment xx

Morning Lottie I have just started carbo/taxol and before I left hospital they gave me a mouthwash to start using immediately which apparently helps prevent mouth problems it is very similar to Corsodyl which is very good for mouth ulcers infections. You can also gargle with it which should help your throat. Hope you find some relief. Try not to worry, easier said than done I know. Have lots of ice cream today! and put your feet up!!

Lyn x

Lottie44
Lottie44
in reply to lyn1987

Thanks Lyn. I think I will try & get some Corsodyl mouthwash. I had been using that until recently. Perhaps that was why I hadn’t had mouth ulcers up until now! I have been having lots of ice cream as it is soooo cooling on the throat & in this hot weather xx

Thank you all, you have all put my mind at ease. It’s easy to let your mind runaway with you at times & im so grateful for all the fantastic support to get me thinking logically. I think when you reach the end of chemo you start worrying about everything all over again xx

Hi Lottie, I had all those with carbo/taxol and what helped me was gargling with either salt water or dispersible aspirin; plus for the mouth ulcers, 'Igloo' helped but could ask a pharmacist for their recommendation too. On my second chemo with carb/taxol + Avastin, they were worse and the oncologist prescribed some local anesthetic-cum-steroid liquid which I 'painted' on with a cotton wool bud. Got me through.

Regarding voice quality, after my first chemo was over, I was told by a singing teacher that in some, our voice is one of the first to suffer when we are not well...he taught me some voice strengthening exercises which helped me regain it and then during the ssecond chemo I used them again to try to reduce the 'thinness/croacky-ness'. I now find that, in high pollen count times, my throat soon feels sore-ish, so salt water gargling returns to being part of my daily routine. It all stops me worrying!!

And, as others say, ask your CNS or another in your team.

Take care and hope today is a good day. Lesley

Lottie .... I’m exactly the same as you ....every morning I have sore throat . My help is water and difflam mouth rinse ( pharmacy) also I’ve had mouth ulcers and this final chemo has been the worse one ever for joint pain etc ....just hope it’s done it’s job !!

Michelle x

I’ve had mouth problems since chemo last year. I mouthwash when I clean my teeth. I also have Difflam and use bongela. It’s definitely a chemo side effect so tell your team when you go for your pre chemo check. They will prescribe you something

LA xx

You may also like...